The following ECG is from a 52 year old male with a history of bipolar mood disorder and cardiomyopathy. He presents to ED complaining of increasing shortness of breath and leg swelling. The patient is on antipsychotic medication, bisoprolol, Frusemide and Spironolactone. He has been recently told to decrease his Frusemide dose from 160mg daily to 40mg daily.
- Interpret the ECG
- How would you manage this patient?
Rate: 36 bpm
- ventricular escape rhythm with no sinus activity
Axis: Normal axis
- PR – no p waves
- QRS – widened 160ms
- QT – 405ms (Fridericia)
T Wave inversion V1-3 and aVL
Ventricular escape rhythm, with sinus arrest or third degree SA exit block
Possible causes include medication specifically bisoprolol in this case, electrolyte abnormalities especially hyperkalaemia (recent reduction in frusemide and continuation of spironolactone) and ischaemia or underlying cardiomyopathy. Severe hypothermia could also present with this ECG.
Management of this patient should include
- Treating reversible causes – stopping bisoprolol, treating hyperkalaemia. This patient had a potassium of 6.4mmol/l and was treated with 10ml 10% Calcium gluconate, 20mg salbutamol neb and 10U actrapid and 50ml 50% dextrose. The patient did not immediately respond to this treatment
- If the patient has adverse features -shock, syncope, heart failure, chest pain, HR<40 or a ventricular arrhythmia, then drug therapy and/or pacing is required. In this case the patients HR was less than 40 and he was clinically in CCF.
- Drug therapy includes – atropine 600mcg ivi with repeat doses to a total of 3mg. If atropine does not produce a response then other drugs include isoprenaline 5mcg/min ivi or adrenaline 2-10mcg/min. This patient responded to adrenalin infusion.
- Pacing if the patient does not respond to drug therapy
- Disposition – referral to cardiology for further work up and management
Chan TC, Brady WJ, Harrigam RA, Ornato JP, Rosen P, 2005, ECG in Emergency Medicine and Acute Care, Elsevier Mosby, USA
ARC Guidelines, Guideline 11.9, Managing Acute Dysrhythmias.